Alert archive / California / Flash Flood Warnings in 2012
Flash Flood Warning 11, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood warning at Dec 23, 2012, 8:55 AM PST for Sonoma County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2012, 8:55 AM PST (16:55 UTC)
- Expired
- Dec 23, 2012, 12:45 PM PST
- In force
- 4 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Sonoma County, CA
The radar
The Sacramento radar (KDAX), 84 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 4.9 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
288
WGUS56 KMTR 231655
FFWMTR
CAC097-232045-
/O.NEW.KMTR.FF.W.0011.121223T1655Z-121223T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
855 AM PST SUN DEC 23 2012
THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A
* FLASH FLOOD WARNING FOR...
SONOMA COUNTY IN WESTERN CALIFORNIA...
THIS INCLUDES THE CITY OF PETALUMA...
* UNTIL 1245 PM PST.
* AT 844 AM PST...LOCAL STREAM GAGES WERE REPORTING LEVELS AT OR
ABOVE FLOOD STAGE. OF PARTICULAR CONCERN AT THIS POINT IS WILLOW
BROOK AT PENNGROVE PARK, WILLOW BROOK AT THE OLD REDWOOD HIGHWAY
BRIDGE, AND WILLOW BROOK AT STONY POINT ROAD.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PETALUMA.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
RUNOFF FROM HEAVY RAINFALL WILL CAUSE LOCALIZED FLOODING OF SMALL
CREEKS AND STREAMS AS WELL AS ROADWAYS...UNDERPASSES AND OTHER LOW
LYING SPOTS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER OR WATER
OF UNKNOWN DEPTH. TURN AROUND...DONT DROWN.
IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 3830 12251 3813 12243 3817 12257 3819 12258
3818 12261 3821 12268 3832 12268
$$
STRUDLEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 23, 4:19 AM PST, 4 hours 36 minutes earlier.
Area forecast discussion, Dec 23, 4:19 AM PST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
419 AM PST SUN DEC 23 2012
.DISCUSSION...AS OF 9:15 PM PST SATURDAY...IT'S SHAPING UP TO BE AN
ACTIVE WEATHER WEEKEND ACROSS THE SAN FRANCISCO AND MONTEREY BAY
AREAS. LATE LAST NIGHT AND TODAY OUR REGION EXPERIENCED HEAVY
RAIN...ISOLATED THUNDERSTORMS...GUSTY WINDS...AND EVEN HAIL IN A
FEW LOCATIONS. AT 3 PM THIS AFTERNOON AN INTENSE SHOWER IN THE
SANTA CRUZ MOUNTAINS PRODUCED HAILSTONES AS LARGE AS 3/8 INCH IN
DIAMETER JUST TO THE NORTHWEST OF BOULDER CREEK. HEAVY RAINFALL
DID NOT LAST FOR AN EXTENDED PERIOD OF TIME TODAY...SO RAINFALL
TOTALS WERE NOT EXCESSIVE. 24 HOUR RAIN TOTALS GENERALLY RANGED
FROM 0.5 TO 1.5 INCHES...WITH THE HEAVIER AMOUNTS IN THE COASTAL
HILLS. LOCALLY GREATER RAIN TOTALS UP TO 2.5 INCHES FELL IN THE
SANTA LUCIA MOUNTAINS OF MONTEREY COUNTY.
THERE IS MORE RAIN AND WIND ON THE WAY. IN FACT...THE POTENT
WEATHER SYSTEM DUE IN LATE TONIGHT AND SUNDAY WILL LIKELY PRODUCE
MORE RAINFALL THAN THE ONE THAT MOVED THROUGH LAST NIGHT AND
TODAY...AND DEFINITELY PRODUCE STRONGER WINDS. CURRENT IR
SATELLITE IMAGERY SHOWS THE INCOMING SYSTEM BEGINNING TO TAKE
SHAPE OFFSHORE OUT NEAR 38N/130W. A PLUME OF MOIST AIR ALONG 35N
IS SUPPLYING THIS SYSTEM WITH PW'S UP TO 1.3 INCHES. IN
ADDITION...A 130 KT UPPER JET FLOWING ALONG 40N IS PROVIDING SOME
UPPER LEVEL DYNAMICS. THE ONLY INGREDIENT THAT CURRENTLY APPEARS
TO BE LACKING IS A COLD POOL OF AIR TO THE NORTH. HOWEVER...SOME
OF THE COLD AIR CURRENTLY IN PLACE OFF THE COAST OF THE PAC NW
WILL LIKELY GET PULLED IN FROM THE NORTHEAST AS THE SYSTEM
APPROACHES THE COAST. SO LOOK FOR THE SYSTEM TO ENHANCE OVERNIGHT
AS IT APPROACHES. CERTAINLY THE MODELS AGREE THAT THERE WILL BE
ENHANCEMENT OVERNIGHT AS THEY ALL PREDICT THE SURFACE LOW TO REACH
ITS MAXIMUM DEPTH WEST OF CAPE MENDOCINO EARLY ON SUNDAY MORNING.
SOME OF THE STRONGEST WINDS IN OUR AREA OCCUR WHEN A SURFACE LOW
IS DEEPENING OFF THE NORTHERN CA COAST. AND WHILE THIS SYSTEM IS
BY NO MEANS ONE OF THE STRONGEST IN RECENT YEARS...IT CERTAINLY
WILL GENERATE GALE FORCE WINDS OVER THE COASTAL WATERS BEGINNING
LATE TONIGHT...AND PRODUCE SOUTHERLY WIND GUSTS UP TO 50 MPH
ACROSS MUCH OF THE SAN FRANCISCO BAY AREA SUNDAY MORNING AND EARLY
SUNDAY AFTERNOON...AS WELL AS THE NORTHERN SALINAS VALLEY. THE
NORTH AND EAST BAY VALLEYS WERE NOT INITIALLY INCLUDED IN THE WIND
ADVISORY...BUT THESE AREAS HAVE SINCE BEEN ADDED TO THE WIND
ADVISORY. WIND GUSTS AS HIGH AS 60 MPH ARE POSSIBLE IN THE HILLS.
WINDS WILL GRADUALLY DECREASE FROM NORTH TO SOUTH ON SUNDAY
AFTERNOON.
IN ADDITION TO STRONG WINDS...A BAND OF HEAVY RAIN WILL MOVE FROM
NORTHWEST TO SOUTHEAST THROUGH THE AREA LATE SATURDAY NIGHT AND
SUNDAY MORNING. HEAVY RAIN IS EXPECTED TO SPREAD INTO THE NORTH
BAY PRIOR TO SUNRISE SUNDAY MORNING AND THEN ACROSS THE REST OF
THE AREA DURING SUNDAY MORNING AND EARLY AFTERNOON. THIS SYSTEM
IS FORECAST TO MOVE QUICKLY AND SO EVEN THOUGH RAIN RATES WILL
LIKELY BE HEAVY FOR A TIME...TOTAL ACCUMULATION IS NOT EXPECTED TO
BE EXCESSIVE. IN ANY CASE...RECENT RAINS HAVE SATURATED
SOILS...ESPECIALLY IN THE NORTH BAY... AND SO A PERIOD OF HEAVY
RAIN WILL RESULT IN RAPID RISES ON SMALL STREAMS AND CREEKS AS
WELL AS MINOR URBAN FLOODING IN LOW LYING AREAS. THE LARGER RIVERS
ARE CURRENTLY EXPECTED TO REMAIN WELL WITHIN THEIR BANKS...BUT IF
HEAVY RAINFALL PERSISTS LONGER THAN EXPECTED...THERE COULD BE
CONCERN FOR AREAS ALONG THE RUSSIAN AND NAPA RIVERS.
THE AIRMASS WITH THIS SYSTEM IS NOT EXPECTED TO BE AS UNSTABLE AS
WITH THE FRIDAY NIGHT/SATURDAY SYSTEM. EVEN SO...ISOLATED
THUNDERSTORMS ARE POSSIBLE ON SUNDAY...MAINLY ACROSS THE SF BAY AREA.
STEADY RAIN WILL TURN TO SCATTERED SHOWERS ON SUNDAY AFTERNOON AND
SHOWERS WILL TAPER OFF ON SUNDAY EVENING. RAIN TOTALS THROUGH LATE
SUNDAY ARE FORECAST TO GENERALLY RANGE FROM 1 TO 2 INCHES ACROSS
THE AREA...WITH AS LITTLE AS A HALF INCH IN SOME OF THE SOUTHERN
INTERIOR VALLEYS AND AS MUCH AS 3 INCHES IN THE COASTAL MOUNTAIN RANGES.
A SHORTWAVE RIDGE WILL ALLOW OUR AREA TO DRY OUT A BIT ON
CHRISTMAS EVE...BUT ANOTHER SYSTEM IS DUE IN BY CHRISTMAS
AFTERNOON AND EVENING. THE CHRISTMAS SYSTEM IS LOOKING RELATIVELY
WEAK AND WILL CERTAINLY NOT GENERATE ANYWHERE NEAR THE AMOUNT OF
RAIN AND WIND AS TOMORROW'S STORM.
THE MEDIUM RANGE MODELS AGREE THAT THE WEATHER PATTERN WILL
TREND DRIER LATE NEXT WEEK AND INTO THE FOLLOWING WEEKEND.
&&
.AVIATION...AS OF 4:05 AM PST SUNDAY...RAIN IS BEGINNING TO SPREAD
ACROSS THE DISTRICT THIS MORNING AS THE NEXT IN A SERIES OF COLD
FRONTS APPROACHES THE REGION. MVFR CONDITIONS ARE FORECAST THROUGH
MUCH OF THE PERIOD. GUSTY SOUTH TO SOUTHEAST WINDS ARE ANTICIPATED
TO STRENGTHEN THIS MORNING AND REMAIN STRONG AND GUSTY THROUGH
THIS EVENING.
VICINITY OF KSFO...VFR TO MVFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD. WET RUNWAYS ARE EXPECTED THROUGH THE DAY. SOUTHEAST WINDS
WILL INCREASE TO AROUND 30 KT LATER THIS MORNING WITH GUSTS TO 40
KNOTS POSSIBLE BETWEEN 14Z-01Z TODAY. WINDS WILL VEER BACK TO THE
WEST AFTER 06Z TONIGHT.
KSFO BRIDGE APPROACH...SIMILAR TO KSFO.
MONTEREY BAY AREA TERMINALS...VFR TO MVFR CONDITIONS ARE EXPECTED
THROUGH THE PERIOD. SOUTHEAST WINDS WILL INCREASE TO AROUND 25-30 KT
LATER THIS MORNING WITH GUSTS NEAR 40 KNOTS POSSIBLE BETWEEN 16Z-
03Z TODAY.
&&
.MARINE...AS OF 4:15 AM PST SUNDAY...SOUTHERLY WINDS WILL
INCREASE THIS MORNING AS AN APPROACHING COLD FRONT SLIDES SOUTH
TOWARD OUR AREA. WINDS OVER THE NORTHERN WATERS WILL LIKELY SEE
SUSTAINED GALE FORCE WINDS...WITH OCCASIONAL GALE FORCE GUSTS TO
35 KT POSSIBLE OVER THE SOUTHERN WATERS. THESE WINDS WILL GENERATE
STEEP FRESH SWELLS...WITH COMBINED SEAS BUILDING TO 16 TO 18 FEET
BY SUNDAY AFTERNOON.
WINDS AND SEAS WILL QUICKLY SUBSIDE THIS EVENING INTO MONDAY
MORNING AS THE STORM SYSTEM PASSES TO THE SOUTH.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.TDAY...WIND ADVISORY...ENTIRE NORTH BAY...SAN FRANCISCO AND
SAN FRANCISCO PENINSULA COAST.
SCA...PIGEON PT TO PT PINOS 0-10 NM
SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
SCA...PT ARENA TO PT REYES 0-10 NM FROM 1 PM
SCA...PT REYES TO PIGEON PT 0-10 NM FROM 1 PM
SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 1 PM
GLW...PT ARENA TO PT REYES 0-10 NM UNTIL 1 PM
GLW...PT ARENA TO PIGEON PT 10-60 NM UNTIL 1 PM
SCA...PT REYES TO PIGEON PT 0-10 NM UNTIL 7 AM
SCA...ROUGH BAR ADVISORY FOR SF BAR
GLW...PT REYES TO PIGEON PT 0-10 NM FROM 7 AM UNTIL 3 PM
SCA...MRY BAY FROM 10 AM
SCA...SF BAY FROM 7 AM
&&
PUBLIC FORECAST: DYKEMA
AVIATION/MARINE: CW
VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO
FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREAHazardous weather outlook, Dec 23, 5:40 AM PST, 3 hours 15 minutes before
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
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 9:31 AM PST | Flash Flood Watch | MTR | Marin, Napa, Sonoma | 5 hr |
| Dec 23, 1:41 PM PST | Flash Flood Warning | MTR | Sonoma | 3 hr |
| Dec 23, 2:17 PM PST | River Flood Warning | MTR | Napa | 8 hr |
| Dec 23, 2:17 PM PST | River Flood Warning | MTR | Napa | 11 hr |
| Dec 23, 2:33 PM PST | Small Craft Advisory for Hazardous Seas | MTR | 15 hr | |
| Dec 23, 2:38 PM PST | Flash Flood Warning | MTR | Santa Cruz | 5 hr |
| Dec 23, 3:12 PM PST | Flash Flood Watch | MTR | Santa Cruz | 4 hr |
Nearby
Flash Flood Warnings in California, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.